Q: I have two daughters, ages 6 and 11. My oldest daughter brought home head lice, and it was a nightmare. Over-the-counter lice shampoos did nothing.
This went on for six months until my mother-in-law suggested using old-fashioned Listerine on their hair. It kills the lice and makes it easier to comb out the nits.
Every week before they go off to school, I spray their hair with Listerine. So far it is working.
A: Lice have developed resistance to the chemicals in most lice shampoos and conditioners. According to Consumer Reports (online, Sept. 8, 2014), combing out lice and nits (eggs) for 24 days is the surest way to overcome infestations.
Never miss a local story.
Listerine contains alcohol that kills lice. Applying a dilute vinegar solution afterward can loosen the glue that holds nits to the hair shaft and make them easier to remove. Lice also could be smothered with coconut oil.
Is mother overmedicated?
Q: My mother has always been active, but lately she seems to be fading. She complains about insomnia and dizziness.
Her doctor recently prescribed bupropion, and she had horrible side effects: trembling, heart palpitations, double vision, weakness, constipation and increased lack of sleep. Her doctor did not believe the drug could be causing these problems, but he prescribed lorazepam to help her sleep. (It doesn’t help much.)
She takes simvastatin for high cholesterol, baby aspirin for her heart and Tylenol for joint pain. She also is on clorazepate for anxiety.
My main concern is whether my mother is being overmedicated. Do you have any information about how these medicines would affect an older person?
A: The antidepressant bupropion can cause agitation along with the other symptoms your mother has experienced. We are concerned about her taking two benzodiazepines (lorazepam and clorazepate), since these could contribute to dizziness and unsteadiness and are usually inappropriate for the elderly. A recent study found that mature people taking benzodiazepines are at elevated risk of Alzheimer’s disease (BMJ online, Sept. 9, 2014).
Nasal spray stops bed-wetting
Q: At 11, my daughter was still wetting the bed. Alarms and waking her up before we went to bed were completely ineffective.
The doctor explained that she was lacking a particular hormone and prescribed DDAVP Nasal Spray. This has been a godsend and allows her to sleep through the night without accidents.
A: Your daughter may have diabetes insipidus, which is quite different from diabetes mellitus. If she lacks arginine vasopressin (antidiuretic hormone), the result is excessive thirst and frequent urination.
Not all bed-wetting is caused by diabetes insipidus, but DDAVP (desmopressin, a synthetic substitute for vasopressin) is prescribed for this condition. Alarms and other behavioral treatments seem to work when there is not a significant hormonal disturbance.
Reach Joe and Terry Graedon at PeoplesPharmacy.com.